Format

Send to

Choose Destination
Clin Pract. 2018 Jan 26;8(1):1044. doi: 10.4081/cp.2018.1044. eCollection 2018 Jan 8.

Neuroleptic malignant syndrome: a case responding to electroconvulsive therapy plus bupropion.

Author information

1
Department of Psychiatry, Vic University Hospital, Vic, Spain.
2
Department of Medical Sciences, School of Medicine, University of Girona, Girona, Spain.

Abstract

Neuroleptic malignant syndrome (NMS) is a severe motor syndrome occurring as a consequence of neuroleptic treatment. We present a case of a 67-year-old Caucasian woman with a history of a major depressive disorder with psychotic features. During her third hospital admission, symptoms of autonomic instability, hyperpyrexia, severe extrapyramidal side effects, and delirium appeared, suggesting NMS due to concomitant treatment with risperidone and quetiapine, among other drugs. Despite several consecutive pharmacological treatments (lorazepam, bromocriptine and amantadine) and prompt initiation of electroconvulsive therapy (ECT), clinical improvement was observed only after combining bupropion with ECT. The symptoms that had motivated the admission gradually remitted and the patient was discharged home. Bupropion increases dopaminergic activity in both the nucleus accumbens and the prefrontal cortex. Therefore, from a physiopathological standpoint, bupropion has a potential role in treating NMS. However, there is scarce evidence supporting this approach and therefore future cases should be carefully considered.

KEYWORDS:

Case report; bupropion; electroconvulsive therapy; major depressive disorder; neuroleptic malignant syndrome

Conflict of interest statement

Conflict of interests: the authors declare that there is no conflict of interests.

Supplemental Content

Full text links

Icon for Pagepress Publications Icon for PubMed Central
Loading ...
Support Center